Subriemannian Metrics and the Metrizability of Parabolic Geometries


We present the linearized metrizability problem in the context of parabolic geometries and subriemannian geometry, generalizing the metrizability problem in projective geometry studied by R. Liouville in 1889. We give a general method for linearizability and a classification of all cases with irreducible defining distribution where this method applies. These tools lead to natural subriemannian metrics on generic distributions of interest in geometric control theory.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bryant, R.L., Dunajski, M., Eastwood, M.: Metrisability of two-dimensional projective structures. J. Differ. Geom. 83, 465–499 (2009)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Calderbank, D.M.J., Diemer, T.: Differential invariants and curved Bernstein-Gelfand-Gelfand sequences. J. reine angew. Math. 537, 67–103 (2001)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Calderbank, D.M.J., Eastwood, M., Matveev, V.S., Neusser, K.: C-projective geometry. Mem. Am. Math. Soc. (to appear). arXiv:1512.04516

  4. 4.

    Čap, A., Schichl, H.: Parabolic geometries and canonical Cartan connections. Hokkaido Math. J. 29, 453–505 (2000)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Čap, A., Slovák, J.: Parabolic Geometries I, Background and General Theory. Mathematical Surveys and Monographs, vol 154. American Mathematical Society, Providence (2009)

  6. 6.

    Čap, A., Slovák, J., Souček, V.: Bernstein–Gelfand–Gelfand sequences. Ann. Math. (2) 154(1), 97–113 (2001)

  7. 7.

    Čap, A., Gover, A.R., Hammerl, M.: Normal BGG solutions and polynomials. Int. J. Math. 23, 1250117 (2012)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Domashev, V.V., Mikeš, J.: On the theory of holomorphically projective mappings of Kählerian spaces. Math. Notes 23, 160–163 (1978) (translation from Mat. Zametki 23 (1978), 297–304)

  9. 9.

    Doubrov, B., Slovák, J.: Inclusions of parabolic geometries. Pure Appl. Math. Q. 6, 755–780 (2010)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Eastwood, M., Matveev, V.: Metric connections in projective differential geometry. In: Eastwood, M., Miller, W. (eds.) Symmetries and Overdetermined Systems of Partial Differential Equations. IMA Volumes in Mathematics and its Applications, vol. 144, pp. 339–350. Springer, New York (2008)

    Google Scholar 

  11. 11.

    Fegan, H.D.: Conformally invariant first order differential operators. Q. J. Math. Oxf. 27, 371–378 (1976)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Frost, G.E.: The Projective Parabolic Geometry of Riemannian, Kähler and Quaternion-Kähler Metrics. PhD Thesis, University of Bath (2016). arXiv:1605.04406

  13. 13.

    Gauduchon, P.: Structures de Weyl et théorèmes d’annulation sur une variété conforme autoduale. Ann. Sc. Norm. Sup. Pisa 18, 563–629 (1991)

    MATH  Google Scholar 

  14. 14.

    Hrdina, J.: Almost complex projective structures and their morphisms. Arch. Math. 45, 255–264 (2009)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Hrdina, J., Slovák, J.: Generalized planar curves and quaternionic geometry. Ann. Glob. Anal. Geom. 29, 349–360 (2006)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Jerison, D., Lee, J.M.: The Yamabe problem on CR manifolds. J. Differ. Geom. 25, 167–197 (1987)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Liouville, R.: Sur les invariants de certaines équations différentielles et sur leurs applications. J. l’Ecole Polytech. 59, 7–76 (1889)

    MATH  Google Scholar 

  18. 18.

    Montgomery, R.: A Tour of Subriemannian Geometries, Their Geodesics and Applications, Mathematical Surveys and Monographs, vol. 91. American Mathematical Society, Providence (2006)

    Google Scholar 

  19. 19.

    Púček, R.: Applications of invariant operators in real parabolic geometries. MSc Thesis, Prague (2016)

  20. 20.

    Schmalz, G., Slovák, J.: Free CR distributions. Cent. Eur. J. Math. 10, 1896–1913 (2012)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Sinjukov, N.S.: Geodesic Mappings of Riemannian Spaces. “Nauka”, Moscow (1979) (in Russian)

  22. 22.

    Slovák, J., Souček, V.: First order invariant differential operators for parabolic geometries. In: Proceedings of Conference Analyse harmonique et analyse sur les varietes, 1999, CIRM, Luminy, in Seminaires et Congres, vol 4, pp 249–274. Society of Mathematics France (2000)

  23. 23.

    Yoshimatsu, Y.: H-projective connections and H-projective transformations. Osaka J. Math. 15, 435–459 (1978)

    MathSciNet  MATH  Google Scholar 

Download references


The authors thank the Czech Grant Agency, Grant Nr. P201/12/G028, for financial support.

Author information



Corresponding author

Correspondence to Jan Slovák.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Calderbank, D.M.J., Slovák, J. & Souček, V. Subriemannian Metrics and the Metrizability of Parabolic Geometries. J Geom Anal 31, 1671–1702 (2021).

Download citation


  • Projective metrizability
  • Subriemannian metrizability
  • Weyl connections
  • Cartan geometry
  • Overdetermined linear PDE
  • Parabolic geometry
  • Bernstein–Gelfand– Gelfand resolution

Mathematics Subject Classification

  • Primary 53B15
  • 53C17
  • Secondary 14M15
  • 17B10
  • 22E46
  • 53C15
  • 53C30
  • 58A32
  • 58J70
  • 93C10